Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 33, NWS Birmingham, AL

March 1, 2023Marion County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 1, 2023, 9:54 PM CST for Marion County, Alabama. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2023, 9:54 PM CST (03:54 UTC)
Expired
Mar 1, 2023, 10:34 PM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 9:54 PM CSTTSTM WND DMGShottsville, ALCORRECTS PREVIOUS TSTM WND DMG REPORT FROM SHOTTSVILLE. TREES BLOCKING CR 56 NEAR SHOTTSVILLE COMMUNITY CHURCH. POSSIBLE TORNADO.
Mar 1, 9:56 PM CSTTORNADO4 E Shottsville, ALSEVERAL TREES AND POWER LINES DOWN EAST OF SHOTSVILLE. A FEW ROADWAYS ARE IMPASSABLE DUE TO DOWNED TREES. RADAR DEPICTED A TDS.
Mar 1, 10:11 PM CSTTSTM WND DMG1 Sw Pigeye, ALMULTIPLE TREES DOWN ON HWY 187 NEAR MILE MARKER 7. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

727 
WFUS54 KBMX 020354
TORBMX
ALC093-020445-
/O.NEW.KBMX.TO.W.0033.230302T0354Z-230302T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
954 PM CST Wed Mar 1 2023

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Northern Marion County in northwestern Alabama...

* Until 1045 PM CST.
    
* At 953 PM CST, a severe thunderstorm capable of producing a tornado
  was located 7 miles east of Tremont, or 11 miles northwest of
  Hamilton, moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Haleyville, Hackleburg, Bear Creek, Tessner, Pigeye, Shottsville
  and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3431 8764 3419 8763 3421 8819 3432 8818
TIME...MOT...LOC 0353Z 265DEG 48KT 3427 8812 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
4 follow-up statements
778 
WWUS54 KBMX 020358
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
958 PM CST Wed Mar 1 2023

ALC093-020445-
/O.CON.KBMX.TO.W.0033.000000T0000Z-230302T0445Z/
Marion AL-
958 PM CST Wed Mar 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CST FOR NORTHERN
MARION COUNTY...
        
At 958 PM CST, a confirmed tornado was located 7 miles north of
Weston, or 9 miles northwest of Hamilton, moving east at 45 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Haleyville, Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3422 8813 3432 8812 3431 8764 3419 8763
TIME...MOT...LOC 0358Z 269DEG 38KT 3427 8807 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

40/Sizemore
059 
WWUS54 KBMX 020408
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1008 PM CST Wed Mar 1 2023

ALC093-020445-
/O.CON.KBMX.TO.W.0033.000000T0000Z-230302T0445Z/
Marion AL-
1008 PM CST Wed Mar 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CST FOR
NORTHEASTERN MARION COUNTY...
        
At 1008 PM CST, a confirmed tornado was located near Hackleburg, or
10 miles northeast of Hamilton, moving east at 55 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Haleyville, Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3423 8803 3432 8802 3431 8764 3420 8763
TIME...MOT...LOC 0408Z 265DEG 48KT 3428 8790 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

40/Sizemore
265 
WWUS54 KBMX 020420
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1020 PM CST Wed Mar 1 2023

ALC093-020445-
/O.CON.KBMX.TO.W.0033.000000T0000Z-230302T0445Z/
Marion AL-
1020 PM CST Wed Mar 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CST FOR
NORTHEASTERN MARION COUNTY...
    
At 1020 PM CST, a severe thunderstorm capable of producing a tornado
was located over Hackleburg, or 10 miles west of Haleyville, moving
east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Haleyville, Hackleburg, Bear Creek, Tessner and Upper Bear Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3425 8790 3432 8788 3431 8764 3421 8763
TIME...MOT...LOC 0420Z 266DEG 39KT 3429 8779 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

40/Sizemore
080 
WWUS54 KBMX 020434
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1034 PM CST Wed Mar 1 2023

ALC093-020444-
/O.CAN.KBMX.TO.W.0033.000000T0000Z-230302T0445Z/
Marion AL-
1034 PM CST Wed Mar 1 2023

...THE TORNADO WARNING FOR NORTHEASTERN MARION COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CST for northwestern
Alabama.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3425 8790 3432 8788 3431 8764 3421 8763
TIME...MOT...LOC 0431Z 265DEG 48KT 3431 8756 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 1, 7:03 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 1, 7:03 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
703 PM CST Wed Mar 1 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 559 PM CST WED MAR 1 2023

The daytime heating alone was not quite enough for thunderstorm
development this afternoon. Not expecting much of any additional
development east central and south until after midnight. Therefore,
the Marginal Risk has been trimmed back to near and north of I-20.
Some adjustments were made to the threat area and timing for the
overnight.

The severe threat has been adjusted to 9pm until 5am. Central
Alabama has experienced warm and moist conditions as the warm
sector remains overhead. The area just needs a trigger for the
storms to develop, as some warm air aloft and a cap have been
observed on soundings today. Storms appear likely in the
northwest as early as 9 pm as forcing just ahead of the front
aides the storms over northern Mississippi and upstream. Wind
field profiles indicate an increase in speed and directional shear
for the far northwest counties as low level jet develops. Storms
will eventually orient along the outflow and move into northern
areas north of I-20. This outflow boundary/front will then sag
southeast and affect areas east of I-65 after 1 am. The low level
jet exits eastward by 5 am and severe threat looks to lessen.

75

Previous short-term discussion:
(This evening through Thursday)
Issued at 1257 PM CST WED MAR 1 2023

A more notable threat will develop this evening along a northeast
to southwest oriented front extending from the Ohio Valley into
the ArkLaTex region. An enhanced corridor of thunderstorm and
shower activity will be developing across Arkansas and northern
Mississippi late this afternoon which will take an eastward
trajectory as the front stalls east to west across the Tennessee
Valley. While instability will be trending downward, storms will
eventually reach northern Alabama and portions of our
north/northwest counties late tonight posing mainly a threat of
damaging winds as the storms become increasingly congealed along
the front, but low-level shear will continue to give some support
for a tornado. Numerous to widespread showers and a few
thunderstorms will linger across northern portions of the area
overnight, but intensity will gradually decrease.

With the front stalled to our north tomorrow, will continue to see
scattered to numerous showers and occasional thunderstorms
throughout the day with highest PoPs north of I-20. Less coverage of
rain across the south will allow temperatures to warm back into the
lower 80s with lower to mid 70s north.

86/Martin

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 331 PM CST WED MAR 1 2023

No major changes were made to the extended. We remain in an
unsettled and wet pattern through Friday morning. Some strong to
severe storms remain possible for early Friday. Gradient winds
look to be very windy outside of storms for Friday. A wind
advisory is likely when we get close enough to issue one. Then
storms exit during the afternoon on Friday. Gradient winds should
stay elevated through sunset on Friday before beginning to taper
down. The weekend looks rain free with pleasant conditions. Rain
chances return by Monday night into Tuesday ahead of a front.

08

Previous long-term discussion:
(Thursday Night through Tuesday)
Issued at 345 AM CST WED MAR 1 2023

Thursday Night and Friday.

Meanwhile, a strong upper-level disturbance is expected to move
into the Southern Plains from the Desert Southwest. This will
allow for a more meridional flow aloft as the warm sector spreads
farther north, pulling associated convection with it Thursday
evening. This disturbance will support a broad area of severe
weather across the ArkLaTex and Lower MRV, generally ahead of an
advancing Pacific cold front. This convective system appears to
take on a more linear configuration as it grows upscale into the
Deep South, approaching Central Alabama overnight Thursday/early
Friday morning as a weakening line. However, winds aloft will
remain quite high during this time which includes a powerful 120+
kt 500 mb jet streak and an attendant ~60 kt low-level jet. These
ample kinematics and associated forcing aloft will continue a
damaging wind and embedded tornado threat, particulary with any
stronger bowing segments or line-embedded circulations. The line
of storms will be moving quickly east, generally 40-50 mph, with
embedded storm motions of 60 mph. Thus, once the line arrives in
the west, it won't take long for them to move to our east. A
strong dry slot will move in behind the front thereafter, along
with NVA/CAA. Strong non-thunderstorm winds will likely continue
through all of Friday afternoon. The combination of convective
gusts and non-thunderstorm winds will result in power outages.
Stay tuned to further forecast refinements.

40/Sizemore

Saturday through Tuesday.

As the storm system exits on Saturday, we will finally be able to
get to dry days across the area for the weekend and into the
first of the work week. Southerly flow increases on Monday and
rain showers may begin to work back into the west by late Monday
afternoon into Monday night as a warm front lifts north. A cold
front will begin to approach the area on Tuesday but should begin
to stall out across the northern third of the area by the
afternoon. So look for higher rain chances across the north and
minimum coverage in the south from Tuesday and beyond.

16

&&

.AVIATION...
(00Z TAFS)
Issued at 559 PM CST WED MAR 1 2023

VFR conditions are prevalent across Central Alabama early this
evening. Additionally, the local radars are not depicting much in
the way of precipitation. The overall forecast trends and
reasoning remains the same this package with ceilings redeveloping
overnight and showers and thunderstorms affecting northern
terminals mainly after 06z.

A cold front front inches toward the area overnight but should
stay to the north of all the terminals. An outflow boundary will
get close to the northern terminals between 09-12z, as an area of
showers and thunderstorms moves west to east over northern
Alabama. The continued southerly flow will eventually condense
again and develop MVFR ceilings by around 06z. The greatest chance
of showers and storms remains north of all the terminals, but
scattered activity should be nearby by 12z. Went with the mention
of prevailing -SHRA with a PROB30 for thunder. The outflow
boundary will act as a focus for additional activity before being
pushed back northward after 18z. As with previous days, the MVFR
ceilings improve after 18z to VFR but still mention some PROB30
for convection. Winds generally remain south to southwest
5-10kts, occasionally gusting to 15-20kts.

75

&&

.FIRE WEATHER...

Precipitation chances increase across the northern 1/3 of the
state tonight. A few strong storms are possible in the northwest
this evening into the overnight hours. More rain and potential
storms will move through Thursday and into Friday morning, after
which conditions will dry out. Min RH values will continue to be
elevated on Thursday. RH values will decrease on Friday behind the
storms. 20ft winds will be generally southwesterly at 5-10kts or
less through tonight, and transport winds look to be up to 15kts.
Winds will increase on Thursday with even higher winds ahead of
the next front Thursday night into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  74  62  75 /  80  90  70 100
Anniston    65  76  64  77 /  50  80  70  90
Birmingham  65  76  65  75 /  60  80  70  90
Tuscaloosa  66  79  65  75 /  50  70  60  80
Calera      66  77  66  76 /  40  60  60  90
Auburn      65  77  66  77 /  20  40  40  90
Montgomery  66  82  67  80 /  20  30  40  80
Troy        66  82  67  82 /  20  30  20  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....08
AVIATION...75
Hazardous weather outlook, Mar 1, 6:38 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
638 PM CST Wed Mar 1 2023

ALZ011>015-017>050-030345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
638 PM CST Wed Mar 1 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible through 5 am Thursday for locations
along and north of a line from Reform to Birmingham to Anniston.
Threats include tornadoes, damaging winds up to 60 mph, and large
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible across all of Central Alabama on
Friday from 4 am to noon. Threats include tornadoes and damaging
winds up to 60 mph.

Non thunderstorm wind gusts up to 50 mph are possible Thursday night
through Friday afternoon. Downed trees and power outages may occur.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and Emergency Management may be needed
through Friday.

In the hours before

Special weather statement, Mar 1, 9:42 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
942 PM CST Wed Mar 1 2023

ALZ011-020430-
Marion AL-
942 PM CST Wed Mar 1 2023

...A strong thunderstorm will impact portions of northern Marion
County through 1030 PM CST...

At 941 PM CST, Doppler radar was tracking a strong thunderstorm near
Fairview, or 9 miles southwest of Red Bay, moving east at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Hackleburg, Weston, Brinn, Bear Creek, Tessner, Bexar,
Pigeye, Shottsville and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

A Tornado Watch remains in effect until 200 AM CST for northwestern
Alabama.

&&

LAT...LON 3430 8763 3414 8764 3415 8820 3432 8817
TIME...MOT...LOC 0341Z 264DEG 55KT 3432 8823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 9:42 PM CSTSpecial Weather StatementBMXMarion48 min
Mar 1, 9:49 PM CSTSevere Thunderstorm WarningBMXMarion41 min
Mar 1, 10:36 PM CSTSpecial Weather StatementBMXMarion, Winston39 min
Mar 1, 11:17 PM CSTSpecial Weather StatementBMXWinston43 min
Mar 2, 12:22 AM CSTSpecial Weather StatementBMXFayette, Walker53 min
Mar 2, 12:33 AM CSTSpecial Weather StatementBMXBlount42 min
Mar 2, 4:01 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more40 hr

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.